A Beginner's Guide to RA: Coping with Prednisone Mood Swings
Prednisone. It’s a double-edged sword. This medication can be an excellent tool to address rheumatoid arthritis (RA) flares, as well as a host of other medical conditions. When a bad flare has sidelined you, prednisone can help you to quickly get back on your feet.
On the other hand, the side effects can be a trip down the rabbit hole. Insomnia, increased appetite (and subsequent weight gain), dizziness, rapid heartbeat, and a host of other physiological side effects. And then there’s the psychological side effects. Prednisone ‘roid rage can turn some people from a mild mannered Dr. Jekyll into a raving Mr. Hyde. Irritability, aggressiveness, anxiety, mania, and depression. The higher the dose, the more intense the effects can be. It’s no wonder people in the RA community have given prednisone the nickname Satan’s Tic-Tacs
Given that prednisone can sometimes be a necessary part of treating RA, how do you deal with turning into an emotional basketcase?
As with most other medication, your individual mileage may vary in terms of side effects. At the lower 5 mg or so dose prescribed for some people to take continuously on its own or with other DMARDs, mood swings are pretty rare. As the dose increases, so may the side effects and this is where mood swings enter the picture.
Suddenly finding yourself wanting to strangle your spouse because the way they breathe annoys you can be unnerving. This is especially true if you didn’t know it could happen. As with any other difficult situation, being prepared and informed can help you get through it.
Talk to your family and friends about these potential side effects. Ask them to be patient with you while you are taking prednisone. If your loved ones know that your snarling is due to the medication, it’s easier for them to ignore it rather than snarling back. Give them permission to remind you that your feelings might be influenced by the meds. Keeping the lines of communication open will help all of you get through it together.
Be patient with yourself. These emotions are going to feel very authentic, which can make you extremely uncomfortable. After all, you were calm and loving earlier in the week and now out of the blue, you want to smash all the dishes against the wall. Remind yourself that this is the steroids talking. If necessary, put Post-it notes all over the house to trigger this awareness and call you back from the edge.
Remember that this state is temporary. Prednisone side effects are usually reversible. Once you stop taking it, you become yourself again. Taking a deep breath (or ten) while remembering that there is a time limit to the crazy can be very useful. Allow yourself to ride it out, to hold on, and to make it through until it’s time to stop taking steroids.
It’s important to note that you should never quit prednisone "cold turkey."
Some medications must be tapered in order to prevent withdrawal and steroids is one of those drugs. Tapering off steroids can take a while, as you need time for your body to get used to each new reduced level of medication. Don’t be tempted to rush it for two reasons. One, steroid withdrawal is no fun at all, including symptoms of abdominal pain, diarrhea, low blood pressure and blood sugar, and a host of others. As well, prednisone gives you a feeling of well-being and makes your RA feel much better. Tapering off steroids may cause a bit of an increase in RA activity. Giving your body time to adjust is going to help that, too.
Given these potential side effects, why take steroids at all? As I mentioned earlier, this type of medication is a time-proven tool for the treatment of RA. If a flare has taken over your life, nothing else beats it down faster. When you look at the pros and cons of taking prednisone, controlling the burn of a flare, protecting your body from inflammation, and getting back to living your life weighs heavily in the pro column. Talk to your rheumatologist about your concerns and ask the questions as you need to feel comfortable with prednisone.
See More Helpful Articles
Lene Andersen is the Community Leader for HealthCentral’s RA Community. Lene (pronounced Lena) is an award-winning writer, health and disability advocate, and photographer living in Toronto. She’s written several books, including Your Life with Rheumatoid Arthritis: Tools for Managing Treatment, Side Effects and Pain, and 7 Facets: A Meditation on Pain, as well as the award-winning blog, The Seated View. Follow Lene on Twitter @TheSeatedView and on Facebook. Watch her story on HealthCentral.